Alert archive / California / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 8, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 10, 2008, 2:59 PM PDT for San Bernardino County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2008, 2:59 PM PDT (21:59 UTC)
- Expired
- Jul 10, 2008, 3:45 PM PDT
- In force
- 46 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 77 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 2:54 PM PDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -444 J/kg
- Mixed-layer LCL
- 4024 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 102200 SVRVEF CAC071-102245- /O.NEW.KVEF.SV.W.0008.080710T2159Z-080710T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 259 PM PDT THU JUL 10 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA... * UNTIL 345 PM PDT. * AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL SAN BERNARDINO COUNTY...OR 15 MILES SOUTH OF MOUNTAIN PASS...AND WAS MOVING NORTHWEST AT 6 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOUNTAIN PASS AROUND 310 PM PDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT THURSDAY EVENING FOR NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. LAT...LON 3531 11579 3551 11561 3530 11532 3515 11545 TIME...MOT...LOC 2159Z 126DEG 8KT 3528 11548 $$ SC
2 follow-up statements
000 WWUS55 KVEF 102222 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 321 PM PDT THU JUL 10 2008 CAC071-102245- /O.CON.KVEF.SV.W.0008.000000T0000Z-080710T2245Z/ SAN BERNARDINO CA- 321 PM PDT THU JUL 10 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR NORTH CENTRAL SAN BERNARDINO COUNTY... AT 316 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL SAN BERNARDINO COUNTY...OR 14 MILES SOUTH OF MOUNTAIN PASS...MOVING NORTHWEST AT 9 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT THURSDAY EVENING FOR NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. LAT...LON 3531 11579 3551 11561 3530 11532 3515 11545 TIME...MOT...LOC 2221Z 126DEG 8KT 3529 11550 $$ PIERCE
000 WWUS55 KVEF 102248 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 345 PM PDT THU JUL 10 2008 CAC071-102255- /O.EXP.KVEF.SV.W.0008.000000T0000Z-080710T2245Z/ SAN BERNARDINO CA- 345 PM PDT THU JUL 10 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN BERNARDINO COUNTY HAS EXPIRED... THE SEVERE THUNDERSTORM SOUTH OF MOUNTAIN PASS HAS WEAKENED. OTHER STRONG THUNDERSTORMS WILL CONTINUE WITHIN THE MOJAVE NATIONAL PRESERVE FOR THE NEXT SEVERAL HOURS. A FLOOD ADVISORY IS IN EFFECT UNTIL 545 PM PDT FOR LOW WATER CROSSINGS ALONG NIPTON ROAD...IVANPAH ROAD AND MORNING STAR MINE ROAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT THURSDAY EVENING FOR NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. LAT...LON 3531 11579 3551 11561 3530 11532 3515 11545 TIME...MOT...LOC 2245Z 126DEG 8KT 3532 11555 $$ PIERCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:00 AM PDT, 4 hours 59 minutes earlier.
Area forecast discussion, Jul 10, 10:00 AM PDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1000 AM PDT THU JUL 10 2008 .SYNOPSIS...HIGH PRESSURE WILL GRADUALLY WEAKEN TODAY...ALLOWING MONSOONAL MOISTURE TO BEGIN WORKING NORTHWARD. THIS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON OVER PORTIONS OF THE MOJAVE DESERT. MORE MOISTURE WILL MOVE NORTH FRIDAY...BRINGING BETTER CHANCES OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE REGION. FLASH FLOODING COULD BE A SIGNIFICANT THREAT TO AREAS ALONG AND SOUTHEAST OF INTERSTATE 15 BEGINNING FRIDAY...WITH THE GREATEST RISK EXPECTED ON SUNDAY. && .UPDATE...SO FAR SO GOOD REGARDING TODAYS FORECAST...AFTER AN INITIAL LOOK AT DATA...WILL PROBABLY INCREASE AREAL COVERAGE OF HIGHER POPS ACROSS ALL OF SAN BERNARDINO COUNTY FOR FRIDAY AND SATURDAY...WITH SURFACE DEWPOINTS ALREADY UP A CONSIDERABLE AMOUNT FROM YESTERDAY. THE PRIMARY CONCERN WITH CONVECTION TODAY/TOMORROW/SATURDAY...WILL CERTAINLY BE FLASH FLOODING...SO ANTICIPATE ISSUING A FLASH FLOOD WATCH WITH THIS AFTERNOON/S PACKAGE VALID FRIDAY AFTERNOON FOR PORTIONS OF MOHAVE...CLARK..AND SAN BERNARDINO COUNTIES. NO UPDATE WILL BE ISSUED THIS MORNING. && .SHORT TERM...SATELLITE SHOWS THICKER MID LEVEL CLOUDS ASSOCIATED WITH OUTFLOW-ENHANCED FORCING MOVING WEST ALONG OUR SOUTHERN CWFA BORDER WEST OF THE COLORADO RIVER. PROBABLY SOME SPRINKLES OR LIGHT SHOWERS UNDER THESE CLOUDS JUDGING FROM SATELLITE AND AREA RADARS...BUT NO RAIN GAGES IN THE AREA TO PROVIDE CONFIRMATION. THE REMAINDER OF THE CWFA WAS MOSTLY CLEAR EARLY THIS MORNING. A SHARP DEWPOINT GRADIENT WAS EVIDENT...WITH DEWPOINTS IN THE MID TEENS IN THE FAR NORTHERN CWFA AND LOWER 60S IN THE FAR SOUTH. THE GRADIENT WAS TIGHTEST IN THE LAS VEGAS VALLEY REGION...WITH DEWPOINTS VARYING AS MUCH AS 20F OVER 10-20 MILES. EXPECT THIS GRADIENT TO SLOWLY MOVE NORTH THROUGH THE DAY THANKS TO LOW LEVEL SOUTHERLY FLOW...WHICH SHOULD INCREASE TONIGHT AS MID LEVEL INVERTED TROUGH OVER SOUTHEAST ARIZONA THIS MORNING MOVES WEST TO THE GULF OF CALIFORNIA. THE INCREASED SOUTHERLY FLOW SHOULD PULL UP THE REALLY JUICY LOW LEVEL AIR...BRINGING DEWPOINTS IN THE 50S TO KLAS AND NEAR 70 TO KEED. PRECIPITABLE WATER REACHES AN INCH IN AREAS FROM LAS VEGAS SOUTH TOMORROW AFTERNOON...AND LIFTED INDICES DROP TO -4 AND LOWER ALONG AND SOUTHEAST OF INTERSTATE 15. IF THIS IS STILL EVIDENT IN THE 12Z MODEL RUNS...A FLASH FLOOD WATCH WILL NEED TO BE CONSIDERED. HAVE BEEN MENTIONING THE THREAT IN THE HAZARDOUS WEATHER OUTLOOK SINCE TUESDAY MORNING...AND HAVE STRENGTHENED THE WORDING AGAIN THIS MORNING. THE MOIST AND UNSTABLE AIRMASS WILL MOVE A LITTLE FARTHER NORTH ON SATURDAY...WITH LINCOLN COUNTY GETTING IN ON THE ACTION ALONG WITH AREAS FARTHER SOUTH. TEMPERATURE AND DEWPOINT FORECASTS WILL SHOW DECREASING AND INCREASING TRENDS RESPECTIVELY OVER THE SHORT TERM...BUT CONFIDENCE IN POINT FORECASTS IS VERY LOW...AS THEY WILL BE HIGHLY DEPENDENT ON THE EXACT PLACEMENT AND TIMING OF THUNDERSTORMS AND THICKER DEBRIS CLOUDS. WILL WORRY ABOUT THE DETAILS ON A DAY BY DAY BASIS. .LONG TERM...SUNDAY TO WEDNESDAY...SUNDAY WILL SEE ANOTHER ACTIVE CONVECTION DAY THANKS TO THE WIDESPREAD MOISTURE BROUGHT UP BY THE PREVIOUS TWO DAYS MOISTURE SURGE. SOUTHERLY FLOW CONTINUES AS WELL TO KEEP THE AREA IN DEEP MOISTURE. FORECAST SOUNDINGS CONTINUE TO SHOW DEEP MOISTURE AND INSTABILITY. HENCE PRIMARY HAZARD WILL BE HEAVY RAINS LEADING TO FLOODS. MONDAY WILL SEE A SLACKENING OF THE MOISTURE INPUT BUT STILL AND ACTIVE DAY AND SOME DRYING IN THE FAR WESTERN ZONES. TUESDAY ONWARDS WILL SEE UPPER LEVEL FLOW VEERING MORE TOWARDS THE SOUTHWEST IN RESPONSE TO WEAK TROUGH APPROACHING THE PACNW. ENOUGH RESIDUAL MOISTURE WILL REMAIN FOR AFTERNOON CONVECTION EACH DAY. IT APPEARS IT WILL BE LATER AT THE END OF NEXT WEEK THAT ENOUGH DRYING WILL OCCUR TO SEE THE CHANCE OF CONVECTION DIE OFF SIGNIFICANTLY. TEMPERATURES LOOK TO BE LOWER AND NEAR SEASONAL NORMS NEXT WEEK COMPARED TO THIS WEEKS VERY HOT TEMPERATURES. && .AVIATION...FOR MCCARRAN...MOST LIKELY THIS WILL BE THE LAST BENIGN WEATHER DAY UNTIL NEXT WEEK. WINDS WILL BE LIGHT AND FOLLOW DIURNAL TRENDS...SOUTHWEST TO WEST AND THEN LIGHT SOUTHEAST THROUGH THE AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN THE PEACH SPRINGS AND DAGGETT CORRIDORS. FRIDAY WILL SEE A SIGNIFICANT INCREASE IN MOISTURE IN SOUTHERN NEVADA WHICH WILL BRING A CHANCE FOR THUNDERSTORMS TO THE LAS VEGAS VALLEY AND A BETTER CHANCE TO THE SURROUNDING MOUNTAIN RANGES. SATURDAY AND SUNDAY WILL BRING EVEN BETTER CHANCES KLAS WILL EXPERIENCE A THUNDERSTORM. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...GENERALLY LIGHT WINDS TODAY. SCATTERED TSTMS WILL DEVELOP AFT 20Z TODAY OVER MOHAVE COUNTY AND EASTERN SAN BERNARDINO COUNTY. FRIDAY WILL SEE AN INCREASE IN THUNDERSTORM ACTIVITY IN THESE TWO AREAS AND ALSO IN CLARK COUNTY. THE WEEKEND WILL SEE WIDESPREAD THUNDERSTORMS WITH ACCOMPANYING HEAVY RAINS. && .FIRE WEATHER...MONSOONAL MOISTURE WILL GRADUALLY START TO WORK NORTH THIS AFTERNOON...WITH A LITTLE BETTER CHANCE OF AFTERNOON THUNDERSTORMS ACROSS SOUTHERN MOHAVE AND SAN BERNARDINO COUNTIES. MOISTURE REALLY BEGINS TO INCREASE TONIGHT AND FRIDAY...WITH BETTER CHANCES OF WET THUNDERSTORMS REACHING INTO SOUTHERN NEVADA AND MUCH OF MOHAVE AND SAN BERNARDINO COUNTIES. TEMPERATURES WILL COOL SLIGHTLY TODAY AND MORE SIGNIFICANTLY THROUGH THE WEEKEND DUE TO THE INCREASED CLOUD COVER...AND MUCH BETTER RELATIVE HUMIDITY RECOVERY CAN ALSO BE EXPECTED. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && MORGAN/JACQUES HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 10, 2:55 AM PDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 255 AM PDT THU JUL 10 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-110700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 255 AM PDT THU JUL 10 2008 /255 AM MST THU JUL 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT DEEPER MOISTURE REMAINS IN PLACE OVER PORTIONS OF MOHAVE AND SAN BERNARDINO COUNTIES. THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM COVERAGE WILL INCREASE AND SPREAD FARTHER NORTHWEST EACH DAY THROUGH SUNDAY. FLASH FLOODING AND SEVERE WEATHER WILL BE POSSIBLE EACH DAY...WITH THE GREATEST RISK EXPECTED ON SUNDAY. THERE COULD BE SOME DECREASE IN THUNDERSTORM CHANCES EARLY NEXT WEEK...BUT THIS IS STILL UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND FRIDAY...ESPECIALLY IN AREAS ALONG AND SOUTHEAST OF INTERSTATE 15. MORE WIDESPREAD SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND. SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. MORGAN
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:39 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 105 min |
| Jul 10, 4:10 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 50 min |
Nearby
Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.